Alabama, 2016

Damaging Wind in Alabama, June 12, 2016

June 12, 2016 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm knocked down a powerline in west Huntsville near the University of Alabama in Huntsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm knocked down a powerline in west Huntsville near the University of Alabama in Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 1:47 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 12, 1:47 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
247 PM CDT SUN JUN 12 2016

.DISCUSSION...
Scattered to numerous showers and thunderstorms continue to develop
along a line from near Fort Payne northwest to Muscle Shoals into
Corinth, MS. This activity will continue through the early evening
hours, before dissipating. Plenty of instability available for these
storms with CAPE values between 2500 and 3500 J/KG. Enough dry air
aloft is present for DCAPE values around 1000 J/KG as well. This will
allow some storms to become strong this afternoon, producing
frequent lightning, small hail, and gusty winds to around 50 mph. An
isolated marginally severe storm producing damaging winds cannot be
ruled out entirely, given these parameters.

Later this evening, expect this activity to become isolated in
nature, as drier air pushes into northeastern Alabama and Southern
Middle Tennessee. On Monday, expect showers and thunderstorms to
develop again over much of the again as a boundary takes on a more
north to south orientation. Better moisture convergence will focus
higher pop in northwestern Alabama. High CAPE values around 3000
J/KG and DCAPE values progged to be around 1000 J/KG set the stage
for another round of strong thunderstorms. Cannot rule out an
isolated severe storm as well. Main threats with stronger storms will
be wind gusts to around 50 mph, small hail, and frequent lightning.

An even better chance of showers and thunderstorms is possible on
Tuesday...as a stronger disturbance pushes east into northern
Alabama. Instability does not look as strong with this system, but
high PWAT values could produce some isolated flash flooding with
stronger forcing driving this round of rainfall. Gusty winds to
around 40 mph and frequent lightning will be possible with stronger
storms. Scattered showers and storms will continue overnight on
Tuesday as the forcing moves northeast into eastern Tennessee.

.Long Term (Wednesday thru Sunday)

A blend of GFS/ECMWF was used for this period. Wednesday, an upper
trof will still be affecting the Tn Valley with the chc of sct
shra/tsra. The upper trof will slowly move east Wednesday night.

Thursday, an upper ridge will begin to build northeastward across
the central portions of the country. This ridge will put the Tn
Valley in NW flow Thursday mrng/aftn. Also may be enough subsidence
/dry air arnd to keep pcpn to a minimum Thursday mrng/aftn. For now
will keep low pops for this period.

Thursday night, an upper wave/cdfnt will approach the cwa with a
continued chc of shra/tsra. Friday, the previously mentioned
wave/cdfnt is progged by the GFS to move across the area by late
Friday night. Will keep low pops in on Friday mrng/aftn and early
evening. Will remove pops after midnight. If ECMWF is correct all of
Friday may be dry.

Saturday/Sunday, ECMWF/GFS both are showing a nice weekend shaping
up with lower dewpoints and cooler temps. Aftn highs will be in the
mid/upper 80s with mrng lows in the mid/upper 60s and no pcpn.

007

&&

.AVIATION...
(Issued 1237 PM CDT SUN JUN 12 2016)
For 18Z TAFs:
Isolated to scattered -TSRA are expected this afternoon at both TAF
sites, primarily between 18Z and 23Z. Expect activity to decrease in
coverage quickly after 00Z. CIGS around 5000 feet are likely during
that period. Could see some brief MVFR/IFR CIGS or VSBYS if this
activity directly impacts either terminal. Otherwise, winds will
become light tonight, before becoming northwest on Monday. Could be
some patchy fog at the terminal, most likely if either site receives
a heavier shower this afternoon/evening. However, left out for now.

KTW

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    71  96  72  91 /  30  30  30  60
Shoals        71  92  73  91 /  30  40  30  60
Vinemont      70  92  70  90 /  30  30  30  60
Fayetteville  69  92  71  90 /  20  30  30  60
Albertville   70  92  70  90 /  30  30  30  60
Fort Payne    67  92  68  90 /  20  20  30  60

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 12, 1:03 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT SUN JUN 12 2016

ALZ001>010-016-TNZ076-096-097-131130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
203 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES...MAINLY FOR LOCATIONS
WEST OF INTERSTATE 65 FOR THE REST OF THIS AFTERNOON.

ALSO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING BEFORE TAPERING OFF. THE THREAT OF SEVERE
WEATHER IS LOW BUT A FEW STORMS MAY PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE HOT CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH HEAT INDEX
VALUES AROUND 100 DEGREES. COOLER AND LESS HUMID CONDITIONS ARE
EXPECTED BY NEXT WEEKEND.

THUNDERSTORMS ARE EXPECTED FOR THE UPCOMING WORK WEEK WITH THE BEST
CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. MAIN IMPACTS WITH
ANY STORMS WILL BE BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS/KTW

In the hours before

Special weather statement, Jun 12, 1:21 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CDT SUN JUN 12 2016

ALZ005-007-121945-
MORGAN AL-LIMESTONE AL-
221 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND EASTERN
LIMESTONE COUNTIES UNTIL 245 PM CDT...

AT 221 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ATHENS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...PRICEVILLE...TANNER...HUNTSVILLE
INTERNATIONAL AIRPORT...MOORESVILLE...FRENCH MILL...BELLE MINA AND
RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3474 8678 3460 8679 3450 8696 3479 8714
      3490 8695
TIME...MOT...LOC 1921Z 326DEG 19KT 3479 8700

STUMPF
Special weather statement, Jun 12, 1:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT SUN JUN 12 2016

ALZ002>004-122015-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
236 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 315 PM
CDT...

AT 236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEIGHTON...OR 9 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...TOWN CREEK...LEIGHTON...HATTON...NE SMITH...MT HOPE...
SPRING VALLEY...NEWBURG...WHITEOAK AND LANDERSVILLE.

LAT...LON 3467 8768 3476 8749 3452 8726 3439 8754
TIME...MOT...LOC 1936Z 331DEG 10KT 3465 8754

STUMPF
Special weather statement, Jun 12, 1:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT SUN JUN 12 2016

ALZ006-122030-
MADISON AL-
253 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 330
PM CDT...

AT 252 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN HUNTSVILLE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...MERIDIANVILLE...
MOORES MILL...OWENS CROSS ROADS...ALABAMA A AND M UNIVERSITY...
UNIVERSITY OF ALABAMA IN HUNTSVILLE...
MARSHALL SPACE FLIGHT CENTER AND RYLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3464 8636 3456 8655 3458 8657 3458 8661
      3455 8664 3455 8666 3476 8674 3485 8655
TIME...MOT...LOC 1952Z 331DEG 10KT 3474 8661

STUMPF
Special weather statement, Jun 12, 2:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SUN JUN 12 2016

ALZ005>007-122045-
MORGAN AL-MADISON AL-LIMESTONE AL-
310 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 345 PM
CDT...

AT 310 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TRIANA...OR NEAR MADISON...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...REDSTONE ARSENAL...PRICEVILLE...TRIANA...MORGAN CITY...
MARSHALL SPACE FLIGHT CENTER...HUNTSVILLE INTERNATIONAL AIRPORT...
SOMERVILLE...MOORESVILLE AND LACEYS SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3435 8681 3463 8690 3469 8666 3451 8655
      3440 8658
TIME...MOT...LOC 2010Z 343DEG 16KT 3461 8674

STUMPF
Special weather statement, Jun 12, 2:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT SUN JUN 12 2016

ALZ007-122100-
MORGAN AL-
329 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN COUNTY UNTIL 400
PM CDT...

AT 328 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...EVA...
NEEL...COLE SPRINGS...LACON AND BASHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3431 8709 3436 8711 3456 8710 3461 8695
      3459 8693 3457 8687 3437 8670 3431 8689
TIME...MOT...LOC 2028Z 325DEG 15KT 3452 8700

STUMPF

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 2:40 PM CST to 2:43 PM CST
Where
Madison County, 0.68 mi WSW of Huntsville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.727, -86.632

A power line was knocked down by thunderstorms winds about 1/2 mile east of the University of Alabama in Huntsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638815.